Wisconsin, 2003

Hail in Wisconsin, June 28, 2003

June 28, 2003 · NWS ARX · 2 events in 2 counties and zones

Amateur radio operators and law enforcement officials reported hail the size of quarters and golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Amateur radio operators and law enforcement officials reported hail the size of quarters and golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Jun 28, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT SAT JUN 28 2003

16Z SFC ANALYSIS PLACED A LOW JUST NORTH OF LSE...WITH A COLD FRONT
RUNNING SOUTH OF THE LOW INTO CENTRAL IOWA. DECREASING CLOUDS
THROUGH THE LATE MORNING HOURS HAVE AIDED IN DESTABILIZATION OF THE
ATMOSPHERE...WITH RUC CAPES OF AROUND 1000 J/KG ALONG THIS FRONT.
SHOWERS AND STORMS HAVE STARTED TO DEVELOP ALONG THE FRONT AS A
RESULT. HAVE UPDATED AREAS AROUND AND EAST OF THE BOUNDARY FOR
SHOWER AND STORM CHANCES THIS AFTERNOON AS A RESULT...MAINLY ALONG
AND EAST OF THE MISSISSIPPI.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Jun 28, 12:15 PM CST, 1 hour 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAIN EAST OF A
ROCHESTER MINNESOTA TO WAUKON IOWA LINE.

THIS AFTERNOON...INCREASED SUNSHINE HAS HELPED TO DESTABILIZE THE
ATMOSPHERE ACROSS THE AREA. A COLD FRONT...EXTENDING FROM A LOW OVER
NORTHWEST WISCONSIN...WILL SERVE AS A TRIGGER FOR SCATTERED SHOWERS
AND STORMS IN THIS DESTABILIZING AIR. THIS FRONT WILL MOVE SLOWLY
ACROSS WESTERN WISCONSIN THIS AFTERNOON...PUTTING THE BEST CHANCES
FOR STORMS IN THAT AREA. WIND PROFILES AND THE INSTABILITY SUPPORT
STORM DEVELOPMENT...WITH STRONG WIND GUSTS AND HAIL POSSIBLE.

TONIGHT...AN UPPER LEVEL DISTURBANCE WILL ROTATE SOUTH ACROSS THE
AREA...WHILE A WEAK FRONTAL BOUNDARY WAVERS FROM NORTHERN MINNESOTA
THROUGH SOUTHEAST WISCONSIN. MOISTURE AND INSTABILITY ARE EXPECTED
TO BE SOMEWHAT LIMITED. HOWEVER...STRONG WIND SHEAR ALOFT WILL
SPREAD OVER THE AREA AS THE DISTURBANCE MOVES ACROSS THE REGION. THE
COMBINATION OF THE FRONTAL BOUNDARY IN THE AREA AND THE STRONG WIND
SHEAR WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A
FEW OF THE STORMS MAY BECOME SEVERE...WITH MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

RIECK/RRS

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
June 28, 2:00 PM CST
Where
Grant County, Boscobel
Measured
1.75 in hail
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.133, -90.700

Hail, Richland

When
June 28, 2:35 PM CST
Where
Richland County, Boaz
Measured
1 in hail
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -90.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359730, 5359729.